Q:

10/4/2013
I have a patient who has had an unusual course after receiving required vaccines at the employee health clinic at her workplace. She is a 52-year-old woman whose only known allergy prior to the vaccines was banana, which she avoided successfully. She got a tetanus vaccine in May without any problems, then one month later got an MMR vaccine. She did not have an immediate reaction to the MMR, but did develop eyelid swelling and hives on the face, neck, and arms within 24-48 hrs. She was treated in the ER with Benadryl and an oral steroid taper, and she cleared. The symptoms recurred after that and has required intermittent systemic steroids for control.

After the MMR, she noticed each time she ate dairy foods, such as cheese, eggs, or milk (particularly), the symptoms would recur. She has been avoiding these foods in her diet, with improved control. Previously, she was able to tolerate these foods without problems. I note that the MMR vaccine contains gelatin and bovine serum, and the tetanus vaccine also contains a bovine excipient (I have not been able to determine yet exactly which tetanus vaccine she got). Is it possible to develop food-related allergies as a result of sensitization to gelatin or bovine excipients in vaccines? If not, what else might explain this? Unfortunately, the allergists in my area do not see work-related cases, and I am outside my area of expertise here. If you have any suggestions regarding an allergist in my region with an interest in such cases, or someone who might provide some guidance, I would appreciate it. Thanks so much.

A:

Thank you for your inquiry.

First, let me deal with your request regarding obtaining an allergist-immunologist who might be willing to see your patient. I do not know of anyone in specific, but we do have, on our website, a "Find an Allergist-Immunologist" section.

Secondly, one of the problems regarding your inability to discern a cause of your patient's urticaria and angioedema regardless of a diligent search related to her immunizations is that her problem is in actuality may not be related to the immunizations but rather the coincidental occurrence of chronic idiopathic urticaria and angioedema. In fact, I think the evidence supporting a relationship between the immunizations and her present problem is very weak. The reason being, an acute IgE-mediated reaction to a vaccine occurs in almost all instances within an hour of the injection, and as the antigen itself is catabolized and excreted, the symptoms disappear. Your patient has now experienced symptoms since June, and therefore officially she has chronic urticaria and angioedema. And, as you know, the vast majority of patients with this disorder have no known cause, and extensive searches for an etiology are most often unsuccessful.

Nonetheless, there are very rare cases of late onset reactions to MMR vaccine that have been reported in the literature (1), so it would be worthwhile to look at these cases, keeping in mind that her present condition could still be unrelated. And by doing this, we can suggest a workup of your patient that would hopefully be helpful. I believe you could carry out this workup alone, or if you are able to find an allergist, it can certainly be done in her/his office.

In the reference mentioned above, there were 10 cases of urticaria appearing 24 hours or later after the administration of MMR vaccine. In 7 of these, there were associated systemic symptoms that might have been part of or cause of the reaction. These included respiratory tract infections, fever, conjunctivitis, diarrhea, vomiting, lymphadenopathy, and otitis media. It is interesting to note also in this study, 3 patients were revaccinated with MMR and none of them developed a second urticarial reaction on revaccination.

Allergy testing, either in vitro or skin testing, did reveal positive tests in many cases to gelatin, egg, milk, beef, chicken, and fish. But not all patients who reacted had a positive allergy test to any substance. Unfortunately, the article did not offer any information as to how long these reactions occurred. Therefore, it is not known whether these patients had symptoms lasting weeks at a time (as in your patient).

With these observations in mind, you can certainly pursue an evaluation for the possibility that ongoing allergy to foods or gelatin could be responsible for this patient's continued symptoms. Positive tests would not automatically mean that the agents were responsible, but negative tests would strongly mitigate against this possibility. Tests to all the foods you have mentioned are available (ImmunoCAP assays). An ImmunoCAP is also available for gelatin.

In addition, especially if the ImmunoCAP values were negative, you might consider oral food challenges to those foods suspected by the patient. As you are aware, in chronic idiopathic urticaria, it is not unusual for patients to assume culpability of certain foods which actually were not responsible for symptoms, but which when eaten have coincidentally corresponded to exacerbations of unknown cause. Oral food challenges can be safely performed in-office (2).

In summary, I think it would be ideal for you to be able to find an allergist in your community who would be willing to pursue this issue because the techniques that I have mentioned above could also be accompanied by skin tests which are in most instances more sensitive than in vitro tests. And in my opinion, this would more likely be a non-work related condition than a work related event because of the reasons mentioned above and the rarity of delayed and long-persisting reactions to vaccines. But if you are unable to find assistance, then I think the workup cited above would be of help to you.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1. Pediatrics 2001 (February 1); Volume 107(2) e27 doi:10.1542/Peds.107.2.e27.
2. J Allergy Clin Immunol 2010 (December); 126(6) Supplement:S1-S58 (NIAID sponsored Expert Panel).

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology